Saturday, June 10, 2006

Look Good, Feel Better

JUNE 8, 2006~I promised to write about the LOOK GOOD FEEL BETTER class that I attended last night so here it is. There were about 12-14 women there and we all had to say a little something about ourselves which was somewhat emotional for me but I got through it. Most of the ladies there were older than me making me the youngest one there. One of the ladies there was actually a patient of my husband's when she was in the hospital a few months ago. When I did my intoduction she was shocked when I mentioned that my husband was an oncology nurse upstairs. I guess it is ironic that he is an oncology nurse and I get cancer. After the intros we started talking about headcoverings and different ways to wear them (which I already am extremely good at I must say) but I paid attention like a good student would. There was a lady there that went over all the different types of wigs out there and how to care for them. I didnt wear my wig last night due to the fact it was raining cats and dogs and I didnt want to damage it because its a human hair wig and getting the lace top wet can cause the hair to loosen up and fall out. Then it was onto the good bag filled with all kinds of cosmetics. There were lipsticks from Origins, Aveda, & Oil Of Olay. Cleansers from Eucerin and toner from AVON with the matching cream, Estee Lauder blush, mascara and liquid shadow, Aveda Blush, Merle Norman eye color, liners and brow pencils, Channel foundation, Clinique sunblock moisturizer and concealer, A big bottle of body cream, q-tips, and a few other things I cant remember. They went step by step on how to apply (which I think I am pretty good at) and the instructor was a Mary Kay rep and I used to do that so I know the whole presentation already. I did learn a few things about what color I am. According to the MK lady I am a "Cool" which means I look good in blues, pinks, etc. I wear lots of pink because its my favorite color. Overall it was a good time had by all and I was so happy to see some ladies 6 months post chemo with their heads covered in thick curly hair. I cant wait for that to be me one day soon.

This morning my skin looked a lot worse so I headed down to the Dr's office so he could take a look at it. When he saw it he knew right away it was a drug reaction rash from the Taxol. I was a little upset because now they might have to change up my chemo and give me Taxotere or Abraxane instead of the Taxol. They are both molecularly different so the chances of a reaction are slim but with me you never know thats why I dont believe Dr's when they give me the statistics on something.
The Dr gave me IV Benadryl and Tagamet which took about an hour. Good thing I wasnt driving because the benadrly made me sleepy. Dr also wrote me a presription for Atarax which is an antihistasmine and in my opinion, better than benadryl for the itch. My hands (now both of them, not just the left, is so swollen that I physically cant make a fist. I have an OT appointment tomorrow with the therapist and hopefully she will have my compression sleeve that I have been waiting weeks to get. In the meantime more swelling is occuring and I dont want it to be irreversible.

When I arrived home I laid down and decided to take a nap before dinner because I didnt sleep well last night due waking up to scratch this damn itch! All of a sudden a horrible vice like gripping pain in my stomach woke me up and I was bolt upright in the bed then doubled over crying thinking I was going to die. Yes, it was that bad. My DH immediately called the Dr and he seems to think the steroids are causing that pain and to stop taking them for 24 hours and then resume. Also he wants me to up my dosage of pain meds but thats not such a bad thing. The bad thing is that for this type of pain nothing is helping me including the pain meds. Of course if it gets worse I have to go to the ER which I am trying to avoid at all cost. I had a bad experience with them properly treating my pain and I had to take my OWN meds that I brought with me! Hopefully the break from the steroid will help out a bit.

JUNE 10, 2006~Yesterday I went to the hospital to have an abdominal x-ray because the pain was unbearable. It was so bad that I couldnt even swallow due to my stomach spasming. The results of the x-ray showed a HUGE "back-up" and the Dr told me to take Magnesium citrate and get it out. The back up in my intestines was causing my whole intestinal tract to spasm and causing the pain. I took the whole bottle of Mag Citrate yesterday and half of another bottle today. I am feeling much better after spending some time in the bathroom. The funny thing is that I was never constipated in any way so how was I to know that I had this problem? The key is to avoid it in the future.

I still have the hives/rash and itch. My hands are swollen from the intense scratching and its driving me insane, even with all the anti-histamines and the steroids. I really hope that the Dr is not going to give me the Taxol again when I have my treatment on June 15th. I dont want to go through this again. There are other alternatives to the Taxol such as Taxotere and Abraxane. It doesnt matter because I will refuse to have the Taxol administered. I will advocate my patient rights if I have to.

1 comment:

vintage said...

Just popping in (dixie) to say good luck. My boyfriend developed an odd cancer of the fatty cells in his leg when he was 34. They removed a huge tumor. They decided against chemo but did radiation. And as odd as it may be with your husband being an oncology nurse, my sweetie was a radiologic tech who did tons of xrays and scans. We weren't living together then (one of those internet romances) but as soon as he was able, I moved him to the good old south and we have been happy and he has been cancer free for 4 years.
My prayers are with you. Best wishes.